June  2015, 2(2): 227-246. doi: 10.3934/jcd.2015004

Computing continuous and piecewise affine lyapunov functions for nonlinear systems

1. 

School of Science and Engineering, Reykjavik University, Menntavegi 1, Reykjavik, IS-101

2. 

School of Electrical Engineering and Computer Science, University of Newcastle, Callaghan, New South Wales 2308

3. 

School of Mathematics and Physics, Chinese University of Geosciences (Wuhan), 430074, Wuhan

Received  June 2015 Revised  March 2016 Published  May 2016

We present a numerical technique for the computation of a Lyapunov function for nonlinear systems with an asymptotically stable equilibrium point. The proposed approach constructs a partition of the state space, called a triangulation, and then computes values at the vertices of the triangulation using a Lyapunov function from a classical converse Lyapunov theorem due to Yoshizawa. A simple interpolation of the vertex values then yields a Continuous and Piecewise Affine (CPA) function. Verification that the obtained CPA function is a Lyapunov function is shown to be equivalent to verification of several simple inequalities. Numerical examples are presented demonstrating different aspects of the proposed method.
Citation: Sigurdur F. Hafstein, Christopher M. Kellett, Huijuan Li. Computing continuous and piecewise affine lyapunov functions for nonlinear systems. Journal of Computational Dynamics, 2015, 2 (2) : 227-246. doi: 10.3934/jcd.2015004
References:
[1]

R. Baier, L. Grüne and S. Hafstein, Linear programming based Lyapunov function computation for differential inclusions, Discrete and Continuous Dynamical Systems Series B, 17 (2012), 33-56. doi: 10.3934/dcdsb.2012.17.33.

[2]

H. Ban and W. Kalies, A computational approach to Conley's decomposition theorem, Journal of Computational and Nonlinear Dynamics, 1 (2006), 312-319. doi: 10.1115/1.2338651.

[3]

J. Björnsson, P. Giesl and S. Hafstein, Algorithmic verification of approximations to complete Lyapunov functions, In Proceedings of the 21st International Symposium on Mathematical Theory of Networks and Systems, pages 1181-1188, Groningen, The Netherlands, 2014.

[4]

J. Björnsson, P. Giesl, S. Hafstein, C. M. Kellett and H. Li, Computation of continuous and piecewise affine Lyapunov functions by numerical approximations of the Massera construction, In Proceedings of the 53rd IEEE Conference on Decision and Control, pages 5506-5511, Los Angeles (CA), USA, 2014.

[5]

P. Giesl, Construction of Global Lyapunov Functions Using Radial Basis Functions, Number 1904 in Lecture Notes in Mathematics. Springer, 2007.

[6]

P. Giesl and S. Hafstein, Existence of piecewise affine Lyapunov functions in two dimensions, J. Math. Anal. Appl., 371 (2010), 233-248. doi: 10.1016/j.jmaa.2010.05.009.

[7]

P. Giesl and S. Hafstein, Construction of Lyapunov functions for nonlinear planar systems by linear programming, Journal of Mathematical Analysis and Applications, 388 (2012), 463-479. doi: 10.1016/j.jmaa.2011.10.047.

[8]

P. Giesl and S. Hafstein, Existence of piecewise affine Lyapunov functions in arbitrary dimensions, Discrete and Contin. Dyn. Syst., 32 (2012), 3539-3565. doi: 10.3934/dcds.2012.32.3539.

[9]

P. Giesl and S. Hafstein, Revised CPA method to compute Lyapunov functions for nonlinear systems, Journal of Mathematical Analysis and Applications, 410 (2014), 292-306. doi: 10.1016/j.jmaa.2013.08.014.

[10]

P. Giesl and S. Hafstein, Computation and verification of Lyapunov functions, SIAM J. Appl. Dyn. Syst., 14 (2015), 1663-1698. doi: 10.1137/140988802.

[11]

P. Giesl and S. Hafstein, Review on computational methods for Lyapunov functions, Discrete and Continuous Dynamical Systems Series B, 20 (2015), 2291-2331. doi: 10.3934/dcdsb.2015.20.2291.

[12]

S. Hafstein, An Algorithm for Constructing Lyapunov Functions, Electronic Journal of Differential Equations Mongraphs, 2007.

[13]

S. Hafstein, C. M. Kellett and H. Li, Continuous and piecewise affine Lyapunov functions using the Yoshizawa construction, In Proceedings of the American Control Conference, pages 548-553, Portland, Oregon, USA, 2014. doi: 10.1109/ACC.2014.6858660.

[14]

W. Hahn, Stability of Motion, Springer-Verlag, 1967.

[15]

T. Johansen, Computation of Lyapunov functions for smooth nonlinear systems using convex optimization, Automatica, 36 (2000), 1617-1626. doi: 10.1016/S0005-1098(00)00088-1.

[16]

W. Kalies, K. Mischaikow and R. VanderVorst, An algorithmic approach to chain recurrence, Foundations of Computational Mathematics, 5 (2005), 409-449. doi: 10.1007/s10208-004-0163-9.

[17]

C. M. Kellett, A compendium of comparsion function results, Mathematics of Controls, Signals and Systems, 26 (2014), 339-374. doi: 10.1007/s00498-014-0128-8.

[18]

C. M. Kellett, Classical converse theorems in Lyapunov's second method, Discrete and Continuous Dynamical Systems Series B, 20 (2015), 2333-2360. doi: 10.3934/dcdsb.2015.20.2333.

[19]

J. Kurzweil, On the inversion of Ljapunov's second theorem on stability of motion, Chechoslovak Mathematics Journal, 81 (1956), 217-259, 455-484; English translation in American Mathematical Society Translations (2), 24 (1956), 19-77.

[20]

H. Li, S. Hafstein and C. M. Kellett, Computation of continuous and piecewise affine Lyapunov functions for discrete-time systems, J Differ Equ Appl, 21 (2015), 486-511. doi: 10.1080/10236198.2015.1025069.

[21]

A. M. Lyapunov, The general problem of the stability of motion, Math. Soc. of Kharkov, 1892. (Russian). (English Translation, International J. of Control, 55 (1992), 521-790). doi: 10.1080/00207179208934253.

[22]

S. Marinosson, Lyapunov function construction for ordinary differential equations with linear programming, Dynamical Systems, 17 (2002), 137-150. doi: 10.1080/0268111011011847.

[23]

J. L. Massera, On Liapounoff's conditions of stability, Annals of Mathematics, 50 (1949), 705-721. doi: 10.2307/1969558.

[24]

A. Papachristodoulou and S. Prajna, The construction of Lyapunov functions using the sum of squares decomposition, In Proceedings of the 41st IEEE Conference on Decision and Control, 3 (2002), 3482-3487. doi: 10.1109/CDC.2002.1184414.

[25]

M. Peet and A. Papachristodoulou, A converse sum of squares Lyapunov result with a degree bound, IEEE Transactions on Automatic Control, 57 (2012), 2281-2293. doi: 10.1109/TAC.2012.2190163.

[26]

N. Rouche, P. Habets and M. Laloy, Stability Theory by Liapunov's Direct Method, Springer-Verlag, 1977.

[27]

E. D. Sontag, Comments on integral variants of ISS, Systems and Control Letters, 34 (1998), 93-100. doi: 10.1016/S0167-6911(98)00003-6.

[28]

A. R. Teel and L. Praly, A smooth Lyapunov function from a class-$\mathcal{KL}$ estimate involving two positive semidefinite functions, ESAIM Control Optim. Calc. Var., 5 (2000), 313-367. doi: 10.1051/cocv:2000113.

[29]

T. Yoshizawa, On the stability of solutions of a system of differential equations, Memoirs of the College of Science, University of Kyoto, Series A: Mathematics, 29 (1955), 27-33.

[30]

T. Yoshizawa, Stability Theory by Liapunov's Second Method, Mathematical Society of Japan, 1966.

show all references

References:
[1]

R. Baier, L. Grüne and S. Hafstein, Linear programming based Lyapunov function computation for differential inclusions, Discrete and Continuous Dynamical Systems Series B, 17 (2012), 33-56. doi: 10.3934/dcdsb.2012.17.33.

[2]

H. Ban and W. Kalies, A computational approach to Conley's decomposition theorem, Journal of Computational and Nonlinear Dynamics, 1 (2006), 312-319. doi: 10.1115/1.2338651.

[3]

J. Björnsson, P. Giesl and S. Hafstein, Algorithmic verification of approximations to complete Lyapunov functions, In Proceedings of the 21st International Symposium on Mathematical Theory of Networks and Systems, pages 1181-1188, Groningen, The Netherlands, 2014.

[4]

J. Björnsson, P. Giesl, S. Hafstein, C. M. Kellett and H. Li, Computation of continuous and piecewise affine Lyapunov functions by numerical approximations of the Massera construction, In Proceedings of the 53rd IEEE Conference on Decision and Control, pages 5506-5511, Los Angeles (CA), USA, 2014.

[5]

P. Giesl, Construction of Global Lyapunov Functions Using Radial Basis Functions, Number 1904 in Lecture Notes in Mathematics. Springer, 2007.

[6]

P. Giesl and S. Hafstein, Existence of piecewise affine Lyapunov functions in two dimensions, J. Math. Anal. Appl., 371 (2010), 233-248. doi: 10.1016/j.jmaa.2010.05.009.

[7]

P. Giesl and S. Hafstein, Construction of Lyapunov functions for nonlinear planar systems by linear programming, Journal of Mathematical Analysis and Applications, 388 (2012), 463-479. doi: 10.1016/j.jmaa.2011.10.047.

[8]

P. Giesl and S. Hafstein, Existence of piecewise affine Lyapunov functions in arbitrary dimensions, Discrete and Contin. Dyn. Syst., 32 (2012), 3539-3565. doi: 10.3934/dcds.2012.32.3539.

[9]

P. Giesl and S. Hafstein, Revised CPA method to compute Lyapunov functions for nonlinear systems, Journal of Mathematical Analysis and Applications, 410 (2014), 292-306. doi: 10.1016/j.jmaa.2013.08.014.

[10]

P. Giesl and S. Hafstein, Computation and verification of Lyapunov functions, SIAM J. Appl. Dyn. Syst., 14 (2015), 1663-1698. doi: 10.1137/140988802.

[11]

P. Giesl and S. Hafstein, Review on computational methods for Lyapunov functions, Discrete and Continuous Dynamical Systems Series B, 20 (2015), 2291-2331. doi: 10.3934/dcdsb.2015.20.2291.

[12]

S. Hafstein, An Algorithm for Constructing Lyapunov Functions, Electronic Journal of Differential Equations Mongraphs, 2007.

[13]

S. Hafstein, C. M. Kellett and H. Li, Continuous and piecewise affine Lyapunov functions using the Yoshizawa construction, In Proceedings of the American Control Conference, pages 548-553, Portland, Oregon, USA, 2014. doi: 10.1109/ACC.2014.6858660.

[14]

W. Hahn, Stability of Motion, Springer-Verlag, 1967.

[15]

T. Johansen, Computation of Lyapunov functions for smooth nonlinear systems using convex optimization, Automatica, 36 (2000), 1617-1626. doi: 10.1016/S0005-1098(00)00088-1.

[16]

W. Kalies, K. Mischaikow and R. VanderVorst, An algorithmic approach to chain recurrence, Foundations of Computational Mathematics, 5 (2005), 409-449. doi: 10.1007/s10208-004-0163-9.

[17]

C. M. Kellett, A compendium of comparsion function results, Mathematics of Controls, Signals and Systems, 26 (2014), 339-374. doi: 10.1007/s00498-014-0128-8.

[18]

C. M. Kellett, Classical converse theorems in Lyapunov's second method, Discrete and Continuous Dynamical Systems Series B, 20 (2015), 2333-2360. doi: 10.3934/dcdsb.2015.20.2333.

[19]

J. Kurzweil, On the inversion of Ljapunov's second theorem on stability of motion, Chechoslovak Mathematics Journal, 81 (1956), 217-259, 455-484; English translation in American Mathematical Society Translations (2), 24 (1956), 19-77.

[20]

H. Li, S. Hafstein and C. M. Kellett, Computation of continuous and piecewise affine Lyapunov functions for discrete-time systems, J Differ Equ Appl, 21 (2015), 486-511. doi: 10.1080/10236198.2015.1025069.

[21]

A. M. Lyapunov, The general problem of the stability of motion, Math. Soc. of Kharkov, 1892. (Russian). (English Translation, International J. of Control, 55 (1992), 521-790). doi: 10.1080/00207179208934253.

[22]

S. Marinosson, Lyapunov function construction for ordinary differential equations with linear programming, Dynamical Systems, 17 (2002), 137-150. doi: 10.1080/0268111011011847.

[23]

J. L. Massera, On Liapounoff's conditions of stability, Annals of Mathematics, 50 (1949), 705-721. doi: 10.2307/1969558.

[24]

A. Papachristodoulou and S. Prajna, The construction of Lyapunov functions using the sum of squares decomposition, In Proceedings of the 41st IEEE Conference on Decision and Control, 3 (2002), 3482-3487. doi: 10.1109/CDC.2002.1184414.

[25]

M. Peet and A. Papachristodoulou, A converse sum of squares Lyapunov result with a degree bound, IEEE Transactions on Automatic Control, 57 (2012), 2281-2293. doi: 10.1109/TAC.2012.2190163.

[26]

N. Rouche, P. Habets and M. Laloy, Stability Theory by Liapunov's Direct Method, Springer-Verlag, 1977.

[27]

E. D. Sontag, Comments on integral variants of ISS, Systems and Control Letters, 34 (1998), 93-100. doi: 10.1016/S0167-6911(98)00003-6.

[28]

A. R. Teel and L. Praly, A smooth Lyapunov function from a class-$\mathcal{KL}$ estimate involving two positive semidefinite functions, ESAIM Control Optim. Calc. Var., 5 (2000), 313-367. doi: 10.1051/cocv:2000113.

[29]

T. Yoshizawa, On the stability of solutions of a system of differential equations, Memoirs of the College of Science, University of Kyoto, Series A: Mathematics, 29 (1955), 27-33.

[30]

T. Yoshizawa, Stability Theory by Liapunov's Second Method, Mathematical Society of Japan, 1966.

[1]

Peter Giesl, Sigurdur Hafstein. Computational methods for Lyapunov functions. Discrete and Continuous Dynamical Systems - B, 2015, 20 (8) : i-ii. doi: 10.3934/dcdsb.2015.20.8i

[2]

Luis Barreira, Claudia Valls. Stability of nonautonomous equations and Lyapunov functions. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2631-2650. doi: 10.3934/dcds.2013.33.2631

[3]

Peter Giesl, Sigurdur Hafstein. Review on computational methods for Lyapunov functions. Discrete and Continuous Dynamical Systems - B, 2015, 20 (8) : 2291-2331. doi: 10.3934/dcdsb.2015.20.2291

[4]

Volodymyr Pichkur. On practical stability of differential inclusions using Lyapunov functions. Discrete and Continuous Dynamical Systems - B, 2017, 22 (5) : 1977-1986. doi: 10.3934/dcdsb.2017116

[5]

Jean Mawhin, James R. Ward Jr. Guiding-like functions for periodic or bounded solutions of ordinary differential equations. Discrete and Continuous Dynamical Systems, 2002, 8 (1) : 39-54. doi: 10.3934/dcds.2002.8.39

[6]

Peter Giesl, Sigurdur Hafstein. Existence of piecewise linear Lyapunov functions in arbitrary dimensions. Discrete and Continuous Dynamical Systems, 2012, 32 (10) : 3539-3565. doi: 10.3934/dcds.2012.32.3539

[7]

Frédéric Mazenc, Christophe Prieur. Strict Lyapunov functions for semilinear parabolic partial differential equations. Mathematical Control and Related Fields, 2011, 1 (2) : 231-250. doi: 10.3934/mcrf.2011.1.231

[8]

Huijuan Li, Junxia Wang. Input-to-state stability of continuous-time systems via finite-time Lyapunov functions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 841-857. doi: 10.3934/dcdsb.2019192

[9]

Jianfeng Lv, Yan Gao, Na Zhao. The viability of switched nonlinear systems with piecewise smooth Lyapunov functions. Journal of Industrial and Management Optimization, 2021, 17 (4) : 1825-1843. doi: 10.3934/jimo.2020048

[10]

Yulan Lu, Minghui Song, Mingzhu Liu. Convergence rate and stability of the split-step theta method for stochastic differential equations with piecewise continuous arguments. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 695-717. doi: 10.3934/dcdsb.2018203

[11]

Benjamin Boutin, Frédéric Coquel, Philippe G. LeFloch. Coupling techniques for nonlinear hyperbolic equations. Ⅱ. resonant interfaces with internal structure. Networks and Heterogeneous Media, 2021, 16 (2) : 283-315. doi: 10.3934/nhm.2021007

[12]

Olaf Klein. On the representation of hysteresis operators acting on vector-valued, left-continuous and piecewise monotaffine and continuous functions. Discrete and Continuous Dynamical Systems, 2015, 35 (6) : 2591-2614. doi: 10.3934/dcds.2015.35.2591

[13]

Michael Schönlein. Asymptotic stability and smooth Lyapunov functions for a class of abstract dynamical systems. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 4053-4069. doi: 10.3934/dcds.2017172

[14]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete and Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[15]

Marat Akhmet, Duygu Aruğaslan. Lyapunov-Razumikhin method for differential equations with piecewise constant argument. Discrete and Continuous Dynamical Systems, 2009, 25 (2) : 457-466. doi: 10.3934/dcds.2009.25.457

[16]

Serge Nicaise. Stability and asymptotic properties of dissipative evolution equations coupled with ordinary differential equations. Mathematical Control and Related Fields, 2021  doi: 10.3934/mcrf.2021057

[17]

F. M. G. Magpantay, A. R. Humphries. Generalised Lyapunov-Razumikhin techniques for scalar state-dependent delay differential equations. Discrete and Continuous Dynamical Systems - S, 2020, 13 (1) : 85-104. doi: 10.3934/dcdss.2020005

[18]

Dag Lukkassen, Annette Meidell, Peter Wall. On the conjugate of periodic piecewise harmonic functions. Networks and Heterogeneous Media, 2008, 3 (3) : 633-646. doi: 10.3934/nhm.2008.3.633

[19]

Xifeng Su, Lin Wang, Jun Yan. Weak KAM theory for HAMILTON-JACOBI equations depending on unknown functions. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6487-6522. doi: 10.3934/dcds.2016080

[20]

Ian D. Morris. Ergodic optimization for generic continuous functions. Discrete and Continuous Dynamical Systems, 2010, 27 (1) : 383-388. doi: 10.3934/dcds.2010.27.383

 Impact Factor: 

Metrics

  • PDF downloads (125)
  • HTML views (0)
  • Cited by (6)

[Back to Top]